Kentucky, 2015Damaging Winds in Kentucky, April 2, 2015
April 2, 2015 · NWS JKL · 6 events in 4 counties and zones
Isolated instances of severe weather occurred across portions of eastern Kentucky on April 2, 2015.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated instances of severe weather occurred across portions of eastern Kentucky on April 2, 2015.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 2, 2:54 PM EST, 2 hours 26 minutes earlier.
Area forecast discussion, Apr 2, 2:54 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
354 PM EDT THU APR 2 2015
.SHORT TERM...(THIS EVENING THROUGH FRIDAY NIGHT)
ISSUED AT 354 PM EDT THU APR 2 2015
MULTIPLE CONCERNS THIS FORECAST PERIOD WITH A FLASH FLOOD AND
SEVERE THUNDERSTORM THREAT EXISTING ACROSS THE AREA. A SLOW MOVING
COLD FRONT TO OUR NORTHWEST WILL NOT PASS SOUTHEAST OF OUR AREA
UNTIL FRIDAY NIGHT AFTER A WAVE OF LOW PRESSURE MOVES UP THE OH
RIVER VALLEY FRIDAY AFTERNOON. AS NOTED EARLIER THIS AFTERNOON
HAVE ISSUED A FLASH FLOOD WATCH FOR ALL BUT THE VA BORDER COUNTIES
FOR TONIGHT INTO FRIDAY EVENING. THE CURRENT FLASH FLOOD WATCH
EXPIRES AT 11 PM EDT FRIDAY.
IN GENERAL THE LATEST MODEL QPF GUIDANCE DOES NOT SEEM TO BE
HANDLING THE FLASH FLOOD POTENTIAL VERY WELL...WITH MOST MODEL
QPF GIVING STORM TOTALS OF 1 TO 2 INCHES THROUGH 06Z SATURDAY.
HOWEVER MODELS HAVE BEEN CONSISTENT WITH INCREASING PRECIPITABLE
WATER...WITH AMOUNTS INCREASING TO 1.25 INCHES OR GREATER ON
FRIDAY. THIS WILL BE ABOUT 2 STANDARD DEVIATIONS ABOVE THE MEAN
FOR EARLY APRIL. LOW LEVEL JET AT 85H OR BELOW WILL IMPINGE ON THE
AREA TONIGHT...WITH SPEEDS OF 40 TO 50 KNOTS. THE LOW LEVEL JET
MAY RELAX SOMEWHAT FRIDAY MORNING...BUT LOOKS TO INCREASE AGAIN
FRIDAY AFTERNOON AS THE COLD FRONT APPROACHES FROM THE NORTHWEST.
THE UPPER LEVEL JET STRUCTURE WILL BRING THE BEST UPPER LEVEL
DYNAMICS TO AREAS MAINLY NORTH OF OUR AREA. HOWEVER...WITH THE LOW
LEVEL JET AND INCREASING MOISTURE...AND A SURFACE LOW LIFTING NE
TOWARDS THE AREA ON FRIDAY ENOUGH INGREDIENTS ARE IN PLACE FOR
EXCESSIVE RAINS. WPC HAS EXPANDED THE MODERATE RISK FOR EXCESSIVE
RAINS INTO THE NORTHERN PART OF OUR AREA AND THE SLIGHT RISK
COVERS THE ENTIRE STATE. HAVE FOLLOWED WPC QPF CLOSELY IN OUR
FORECAST...WITH HIGHEST QPF NORTH OF THE MOUNTAIN PARKWAY FROM
TONIGHT THROUGH FRIDAY.
AS FOR THE SEVERE THREAT...THERE HAVE ALREADY BEEN SOME SEVERE
THUNDERSTORM WARNINGS IN CENTRAL KY THIS AFTERNOON...AND A SEVERE
THUNDERSTORM WATCH IS IN EFFECT JUST TO OUR WEST. SOME CLEARING
IN CENTRAL KY HAS LED TO INCREASED DESTABILIZATION. EXPECT THAT
WITH SUNSET THE SEVERE THREAT WILL DIMINISH AND DO NOT EXPECT THE
AFTERNOON SEVERE THREAT IN CENTRAL KY TO TRANSLATE INTO EASTERN KY
TONIGHT. FRIDAY WILL BE A DIFFERENT STORY HOWEVER.
CONVECTION...THOUGH NOT SEVERE...WILL LIKELY BE ONGOING ACROSS THE
AREA AT DAYBREAK ON FRIDAY. CURRENTLY EXPECT A BREAK IN MOST
ACTIVITY FROM LATE MORNING INTO EARLY AFTERNOON...ALLOWING FOR
DESTABILIZATION. AS THE FRONTAL WAVE PASSES TO OUR NORTH NEAR THE
OH RIVER ON FRIDAY AFTERNOON AND THEN OFF TO THE NORTHEAST...THE
COLD FRONT WILL FINALLY PUSH INTO THE AREA AND MOVE SE OF THE AREA
FRIDAY NIGHT. AT THIS TIME THE GREATEST SEVERE THREAT LOOKS TO BE
FROM FRIDAY AFTERNOON INTO FRIDAY EVENING.
.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 354 PM EDT THU APR 2 2015
AFTER ALL THE RAIN TO END THE WEEK...DRY WEATHER LOOKS TO RETURN FOR
THE WEEKEND. IN THE WAKE OF THE COLD FRONT...HIGHS SATURDAY WILL BE
BACK INTO THE 50S...WITH LOWS SATURDAY NIGHT FALLING BELOW FREEZING
IN MOST VALLEY LOCATIONS AS THE HIGH SETTLES IN OVERHEAD AND SKIES
REMAIN CLEAR. WILL GO WITH SOME FROST FOR SATURDAY NIGHT INTO SUNDAY
MORNING. A PLEASANT RECOVERY IS ANTICIPATED FOR EASTER AS HIGHS
RETURN TO THE 60S...APPROACHING 70 WITH ANOTHER DAY OF RH UNDER 25
PERCENT.
FIRST OF MANY RAIN CHANCES WILL RETURN TO THE AREA LATE SUNDAY NIGHT
INTO MONDAY AS A SHORTWAVE CROSSES THE DEEP SOUTH. MOISTURE MAY BE
PULLED NORTHWARD INTO OUR AREA...BUT OVERALL RAINFALL TOTALS SHOULD
BE FAIRLY LIGHT WITH THIS SYSTEM. RAIN FREE WEATHER WILL RETURN
MONDAY AFTERNOON INTO MONDAY NIGHT...BUT THE WEATHER THROUGH THE
REMAINDER OF THE WEEK WILL BE VERY UNSETTLED WITH SEVERAL WAVES
TAKING AIM ON THE REGION. THIS WILL KEEP AN EXTENDED PERIOD OF
HIGHER POPS FROM TUESDAY THROUGH FRIDAY. WHILE IT MAY NOT RAIN MOST
OF THE TIME THROUGH THIS PERIOD...THERE IS A GOOD LIKELIHOOD WE WILL
SEE SEVERAL WET PERIODS FROM TUESDAY ONWARD. THE COMMON THEME FOR
NEXT WEEK WILL BE VERY MILD WITH UNSETTLED WEATHER.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 152 PM EDT THU APR 2 2015
A COLD FRONT EXTENDING FROM THE LAKE SUPERIOR TO OK WILL ONLY
SLOWING MOVE SOUTHEAST OVER THE NEXT 24 TO 36 HOURS. REPEATED
ROUNDS OF SHOWERS AND THUNDERSTORMS WILL AFFECT THE AREA THROUGH
FRIDAY. THIS AFTERNOON INTO TONIGHT VFR CONDITIONS WILL PREVAIL
OUTSIDE OF SHOWER AND THUNDERSTORM AREAS...BUT AS THE FRONT MOVES
SOUTHEAST WE ARE EXPECTING A GRADUAL LOWERING OF CEILINGS TONIGHT
INTO FRIDAY. BY DAYBREAK FRIDAY MVFR CEILINGS ARE EXPECTED TO BE
THE RULE ACROSS THE AREA. THE FRONT WILL PASS SOUTHEAST OF THE
AREA FRIDAY NIGHT...WITH IMPROVING CONDITIONS BY SATURDAY. WINDS
WILL BE GUSTY FROM THE SOUTHWEST THIS AFTERNOON...WITH SOME GUSTS
TO NEAR 30 KNOTS ESPECIALLY IN THE NORTHERN PART OF THE FORECAST
AREA.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH FRIDAY
EVENING FOR KYZ044-050>052-058>060-068-069-079-080-083>086-104-
106>117-119.
&&
SHORT TERM...SBH
LONG TERM...KAS
AVIATION...SBH
Hazardous weather outlook, Apr 2, 2:56 PM EST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
356 PM EDT THU APR 2 2015
KYZ044-050>052-058>060-068-069-079-080-083>086-104-106>117-119-
031200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-ELLIOTT-MORGAN-
JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-OWSLEY-PERRY-
CLAY-LESLIE-MARTIN-
INCLUDING THE CITIES OF...FLEMINGSBURG...CAMARGO...
JEFFERSONVILLE...MOUNT STERLING...OWINGSVILLE...MOREHEAD...
IRVINE...RAVENNA...CLAY CITY...STANTON...FRENCHBURG...BRODHEAD...
MOUNT VERNON...MCKEE...ANNVILLE...BURNSIDE...SOMERSET...LONDON...
MONTICELLO...STEARNS...WHITLEY CITY...CORBIN...WILLIAMSBURG...
BARBOURVILLE...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...WHEELWRIGHT...
BEATTYVILLE...JACKSON...HINDMAN...PIPPA PASSES...BOONEVILLE...
HAZARD...MANCHESTER...HYDEN...INEZ
356 PM EDT THU APR 2 2015
...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
FRIDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
THUNDERSTORMS ARE POSSIBLE. THE MOST INTENSE STORMS TONIGHT MAY
CONTAIN STRONG WINDS AND SMALL HAIL. TORRENTIAL RAINS ARE ALSO
ANTICIPATED WHICH COULD LEAD TO FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS ARE EXPECTED FRIDAY AND FRIDAY NIGHT. THE MOST
INTENSE STORMS MAY CONTAIN DAMAGING WINDS AND HAIL. THE THREAT OF
TORRENTIAL RAINFALL WILL ALSO CONTINUE WHICH COULD LEAD TO FLASH
FLOODING THROUGH FRIDAY EVENING.
THERE IS A CHANCE FOR FROST AND A FREEZE LATE SATURDAY NIGHT INTO
EARLY SUNDAY MORNING.
THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN ANY TORRENTIAL RAINFALL OR
FLOODING REPORTS FROM TONIGHT THROUGH FRIDAY EVENING. SPOTTERS
MAY ALSO BE REQUESTED TO REPORT ANY INSTANCES OF DAMAGING WINDS OR
HAIL ON FRIDAY.
KYZ087-088-118-120-031200-
BELL-HARLAN-LETCHER-PIKE-
INCLUDING THE CITIES OF...MIDDLESBORO...PINEVILLE...CUMBERLAND...
HARLAN...JENKINS...WHITESBURG...COAL RUN...ELKHORN CITY...
PIKEVILLE...SOUTH WILLIAMSON
356 PM EDT THU APR 2 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TONIGHT.
THUNDERSTORMS ARE POSSIBLE. THE MOST INTENSE STORMS TONIGHT MAY
CONTAIN STRONG WINDS...SMALL HAIL...AND HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS ARE EXPECTED FRIDAY AND FRIDAY NIGHT. THE MOST
INTENSE STORMS MAY CONTAIN DAMAGING WINDS...HAIL...AND HEAVY RAIN.
THERE IS A CHANCE FOR FROST AND A FREEZE LATE SATURDAY NIGHT INTO
EARLY SUNDAY MORNING.
THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY THROUGH WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO CALL IN ANY TORRENTIAL RAINFALL REPORTS
FROM TONIGHT THROUGH FRIDAY EVENING. SPOTTERS MAY ALSO BE
REQUESTED TO REPORT ANY INSTANCES OF DAMAGING WINDS OR HAIL ON
FRIDAY.
SBH/KAS
In the hours before
Special weather statement, Apr 2, 5:05 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
605 PM EDT THU APR 2 2015
KYZ050-051-022245-
BATH-MONTGOMERY-
605 PM EDT THU APR 2 2015
...A STRONG THUNDERSTORM WILL AFFECT BATH...MONTGOMERY COUNTIES
UNTIL 6:45 PM EDT...
AT 603 PM EDT...A STRONG THUNDERSTORM WAS 7 MILES NORTHWEST OF
WINCHESTER...OR 12 MILES EAST OF LEXINGTON...MOVING EAST AT 50 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MOUNT STERLING...OWINGSVILLE...JEFFERSONVILLE...CAMARGO...
SHARPSBURG...LOWER SPENCER...PEASTICKS...BETHEL...FLAT CREEK...
BOURBON FURNACE...PRESTON...CROOKS...ODESSA...EWINGTON...SIDEVIEW...
WALKERS CROSSING...HOPE...SLATE VALLEY...STOOPS AND STEPSTONE.
THIS INCLUDES INTERSTATE 64 IN EASTERN KENTUCKY BETWEEN MILE MARKERS
105 AND 124.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...WHICH WILL
CAUSE PONDING OF WATER ON ROADWAYS. LOCALIZED FLOODING IS ALSO
POSSIBLE. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3824 8371 3826 8368 3822 8370 3821 8368
3800 8372 3801 8374 3798 8378 3797 8399
3811 8408 3813 8407 3817 8399 3827 8389
3827 8371
TIME...MOT...LOC 2203Z 263DEG 45KT 3809 8423
GEOGERIANThunderstorm Wind, Montgomery
- When
- April 2, 5:20 PM EST
- Where
- Montgomery County, 1.76 mi SW of Grassy Lick
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 38.060, -84.040
A barn was damaged on the Montgomery and Clark county line.
Thunderstorm Wind, Montgomery
- When
- April 2, 5:20 PM EST
- Where
- Montgomery County, 0.54 mi W of Judy
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.130, -83.980
A tree was blown down on Bunker Hill Rd.
Thunderstorm Wind, Bath
- When
- April 2, 5:25 PM EST
- Where
- Bath County, 0.88 mi NW of Sharpsburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.210, -83.940
A barn and the front porches of two residences were damaged on Ramey and Long Branch Roads. A tree was also downed by the winds.
Thunderstorm Wind, Bath
- When
- April 2, 5:30 PM EST
- Where
- Bath County, 2.28 mi WSW of Owingsville
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 38.140, -83.810
A large tree was blown down and onto US 60 between mile markers 4 and 5.
Thunderstorm Wind, Rowan
- When
- April 2, 6:00 PM EST
- Where
- Rowan County, 1.76 mi NW of Ramey
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 38.200, -83.590
A 61 mph wind gust was measured at the Morehead Airport.
Thunderstorm Wind, Pulaski
- When
- April 2, 6:50 PM EST
- Where
- Pulaski County, 1.3 mi WNW of Trimble
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.010, -84.750
A tree was blown down and onto Hwy 235.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Kansas, April 2, 20151 death · 1 injured · $150,000 · 1.75 in hail · 24 events
- Tornado and Hail in Kansas, April 2 to 3, 20158 injured · $1.3 million · EF0 · 80 events
- Flash Flooding and Flooding in Kentucky, April 2 to 8, 2015$2.7 million · 1.75 in hail · 48 events
- Tornadoes and Hail in Oklahoma, April 2 to 3, 20151 injured · $310,000 · EF1 · 17 events
- Flash Flood and Flooding in Kentucky, April 2 to 4, 2015$2.3 million · 4 events
- Dust Storm and Hail in Kansas, April 2, 2015$765,000 · 1.25 in hail · 8 events
- Tropical Storm in Guam, April 2 to 5, 2015$200,000 · 1 event
- Strong Wind in New York, April 2, 2015$40,000 · 4 events
- Hail and Damaging Winds in Arkansas, April 2, 2015$40,000 · 1 in hail · 4 events
- Flash Flood and Flooding in Indiana, April 2 to 4, 20151.75 in hail · 16 events
- Hail and Damaging Winds in Mississippi, April 2 to 3, 2015$16,000 · 1.75 in hail · 6 events
- High Wind and Strong Wind in Minnesota, April 2, 20151 injured · 56 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566653, 566654, 566655, 566656, 566658, 566657.